Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

What causes mood swings and irrational behaviour?

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2756 Questions
My husband becomes unhappy, irrational, combative at times. He had triple by pass surgery in 2004 & this behavior started after that. He misinterprets what I say & accuses me of saying things that I did not say. Much of the time I have to walk on eggs as I never know what will trigger this behavior. When I attempt to reason with him (I do it calmly), he gets more angry & combative. It seems that he does not have the capacity to properly process what is being said He also had been diagnosed with sleep apnea & up until about a month ago had been using cpap machine. Since he stopped using the machine, he does not snore nearly as bad as he did before he started using it. These episodes leave me traumatized & it takes days for me to calm down & stop shaking inside. I have also developed a nervous twitch in my head that is worse when he is in these moods. He is also a very negative person - the glass is ALWAYS half empty - NEVER half full. Can lack of sufficient fluid and/or sleep apnea cause this kind of bazaar behavior?
Posted Tue, 4 Feb 2014 in Mental Health
Answered by Dr. Srikanth Reddy 1 hour later
Brief Answer: Need to be evaluated for demetia Detailed Answer: Hello, Thanks for choosing health care magic for posting your query. I have gone through your question in detail and I can understand what you are going through. Your husband is a 81 year old male and it this age its natural for cognitive changes to creep in. The first probable diagnosis is dementia. He needs to be evaluated for dementia. If he has accompanying forgetfulness then dementia is the first possibility. Dementia is often accompanied with behavioural disturbances. This problems responds to first the treatment of dementia - if confirmed- with donepezil or memantin along with escitalopram or risperidone. The other possibility is general senile senescence. At this age, many patients of old age develop such irritability with responds to low doses of risperidone. So basically you need to meet a psychiatrist who can evaluate for dementia and start the therapy. Hope I am able to answer your concerns. If you have any further query, I would be glad to help you. If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback. In future if you wish to contact me directly, you can use the below mentioned link: Wish you good health, Kind regards Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor